Colorado, 2010

Hail in Colorado, May 29, 2010

May 29, 2010 · NWS BOU · 2 events in 2 counties and zones

Strong thunderstorms produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong thunderstorms produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 29, 2:20 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, May 29, 2:20 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT SAT MAY 29 2010

.SHORT TERM...WEAK COLD FRONT MOVED ACROSS NORTHEAST PLAINS EARLIER
THIS AFTERNOON AND HAS PRESENTLY STALLED ALONG THE PALMER DIVIDE.
MOIST UPSLOPE WINDS HAVE CONTINUED THROUGH THE AFTERNOON AS SURFACE
TEMPERATURES HAVE RISEN TO NEAR 80.  PRESENTLY CAPE VALUES OF
1500-2000 J/KG ARE PRESENT ACROSS NORTHEAST COLORADO...BUT
CONVECTIVE INHIBITION IS ALSO IN EXCESS OF 100 J/KG.  AIRMASS IS
CAPPED FOR THE TIME BEING...BUT WITH COOLER MID-LEVEL TEMPERATURES
OVER NORTHWESTERN COLORADO THAT ARE EXPECTED TO ADVECT EASTWARD THIS
EVENING...STRONG THUNDERSTORM DEVELOPMENT IS CERTAINLY POSSIBLE.
SHOWER ACTIVITY ALSO MAY BE PROLONGED THROUGH THE EVENING AS COLD
ADVECTION AT MID-LEVELS CONTINUES AND THE UPPER JET APPROACHES THE
AREA.  SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MUCH OF
NORTHEAST COLORADO THROUGH 03Z.  LATER TONIGHT...SHOWERS SHOULD
DIMINISH AND WINDS WILL BECOME MORE DRAINAGE/SOUTHEASTERLY.  ON
SUNDAY...COOLER TEMPERATURES ARE EXPECTED MEANING A MORE STABLE
AIRMASS AND LOWER THREAT FOR THUNDERSTORMS.  A MORE ZONAL FLOW
PATTERN ALOFT WILL ALSO BE REDUCING THE AVAILABILITY OF MID-LEVEL
MOISTURE THROUGH THE DAY.

.LONG TERM...A FLAT UPPER LEVEL RIDGE EMBEDDED IN A DRIER ZONAL FLOW
ALOFT WILL BE OVER COLORADO MONDAY.  THE MDLS DO MAINTAIN SOME LOW
LEVEL MSTR OVER THE NERN PLAINS WHICH COULD BE ENUF TO PRODUCE A
SLGT CHC OF THUNDERSTORMS DURING THE LATE AFTN/EVNG.  BEST CHC OF
THIS WILL BE EAST OF INTERSTATE 25.  WEST OF THE INTERSTATE THE
DOWNSLOPE WLY FLOW SHUD NEGATE THE FORMATION OF ANY DEEP
CONVECTION.  MONDAY NIGHT AND TUESDAY...THE UPPER RIDGE CENTERED
OVER NEW MX WILL AMPLIFY WITH THE FLOW ALOFT BECOMING SWLY.  THE
INTERACTIVE SOUNDINGS ON TUESDAY MAINTAIN A VERY DRY AMS FM THE
URBAN CORRIDOR WESTWARD.  BEST CHC OF TSTMS WILL CONTINUE TO REMAIN
EAST OF DENVER...WHERE LOW LEVEL MSTR WILL LINGER.  SHEAR SHUD
IMPROVE WITH SELY WINDS AT THE LOWER LEVELS AND INCRG SWLY FLOW
ALOFT.  NAM12 SOUNDINGS YIELD CAPES AROUND 1100 J/KG TUESDAY EVNG
BUT THE GFS BUFFER SOUNDINGS MUCH DRIER...IT ALL DEPENDS ON WHERE
THE LOW LEVEL MOISTURE POOL SETS UP.  TIMING WISE...THE BEST TIME
WILL BE LATE TUESDAY AFTN/EVNG.  A BUILDING RIDGE AND WARMING MID
LEVEL TEMPERATURES WILL KEEP THE POTENTIAL OF TSTMS IN THE
ISOLD/SLGT CHC CATEGORY.  ON WEDNESDAY....A WEAK UPPER LEVEL
DISTURBANCE IS PROGGED TO MOVE ACROSS CO BRINGING WITH IT SLIGHTLY
COOLER TEMPERATURES AS A WEAK COLD FRONT SLIDES THROUGH THE CWFA.
NOT MUCH IN THE WAY OF QG ASCENT IN THE MID AND UPPER LEVELS.  WL
KEEP THE BROAD BRUSH OUT HOWEVER...WITH A SLGT CHC POPS OVER THE
ENTIRE CWFA.  ONCE AGAIN...THE BEST POTENTIAL WL BE OVER THE
NORTHEAST PLAINS.  THURSDAY THROUGH SATURDAY....MORE RIDGING ALOFT
ALLOWING FOR WARMER TEMPERATURES AND JUST A SLGT CHC OF TSTMS EACH
AFTN/EVNG.

&&

.AVIATION...COLD FRONT HAS STALLED OVER THE PALMER DIVIDE WITH MOIST
UPSLOPE FLOW ACROSS NORTHEAST COLORADO THROUGH THIS EVENING.
UNSTABLE AIRMASS EARLY IN THE EVENING MAY PRODUCE A FEW
THUNDERSTORMS AROUND THE AIRPORT.  BEFORE SHOWERS DEVELOP...GUSTY
NORTHEAST WINDS WILL CONTINUE.  SHOWERS ACROSS PLAINS SHOULD BEGIN
DIMINISHING BY 03Z WITH WINDS RETURNING TO DIURNAL DRAINAGE
DIRECTION AFTER 06Z.  COOLER TEMPERATURES ARE EXPECTED ON SUNDAY SO
LESS SHOWER ACTIVITY IS EXPECTED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/COOPER
Hazardous weather outlook, May 29, 10:03 AM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT SAT MAY 29 2010

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS
AFTERNOON AND CONTINUING THIS EVENING OVER THE EAST SLOPES AND
NORTHEAST PLAINS OF COLORADO.  A FEW OF THESE STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS TO 70 MPH AND HAIL UP TO ONE INCH IN
DIAMETER.  A BRIEF TORNADO IS ALSO POSSIBLE ALONG A FRONTAL BOUNDARY
THAT STRETCHES FROM EAST OF DENVER TO SOUTHERN WASHINGTON COUNTY.
THE BEST CHANCES FOR THUNDERSTORM DEVELOPMENT IS GOING TO BE NORTH
OF INTERSTATE 70 AND ALONG THE INTERSTATE 76 CORRIDOR.

A WEAK COLD FRONT HAS MOVED OVER THE NORTHEAST PLAINS LATE THIS
MORNING AND AN UPPER LEVEL WEATHER DISTURBANCE WILL BE MOVING OUT OF
THE MOUNTAINS LATER THIS AFTERNOON.  THIS WILL ENHANCE THUNDERSTORM
CHANCES THROUGH THE EVENING HOURS.  STORMS WILL END AFTER MIDNIGHT
AS A COOLER AND MORE STABLE AIRMASS DEVELOPS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

COOLER THAN AVERAGE TEMPERATURES ARE IN STORE FOR SUNDAY.  EXCEPT
FOR A FEW GUSTY AND MOSTLY DRY THUNDERSTORMS OVER THE FOOTHILLS AND
ON THE PALMER DIVIDE LATE IN THE DAY...DRY CONDITIONS WILL PREVAIL.
FOR MEMORIAL DAY THROUGH TUESDAY ABOVE AVERAGE TEMPERATURES WILL
RETURN WITH ONLY A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. LITTLE CHANGE IN THIS WARM AND MOSTLY DRY
WEATHER PATTERN IS ANTICIPATED FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM ACROSS THE NORTHEAST
PLAINS OF COLORADO.

DANKERS/COOPER

In the hours before

Special weather statement, May 29, 5:44 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
644 PM MDT SAT MAY 29 2010

COZ039-040-043-300130-
CENTRAL AND SOUTH WELD COUNTY CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-
644 PM MDT SAT MAY 29 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EXTREME NORTHEASTERN JEFFERSON COUNTY
  SOUTHEASTERN BOULDER COUNTY
  NORTHWESTERN ADAMS COUNTY
  EXTREME SOUTHWESTERN WELD COUNTY
  BROOMFIELD COUNTY

AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 40 MPH.  THIS STORM WAS LOCATED OVER CENTRAL BROOMFIELD...OR
16 MILES NORTH OF DENVER...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
LOUISVILLE...LAFAYETTE...ERIE...NORTHERN WESTMINSTER...NORTHERN
THORNTON AND BROOMFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4006 10503 3997 10493 3987 10508 3997 10518
TIME...MOT...LOC 0044Z 220DEG 24KT 3999 10503

The radar

The Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Broomfield

When
May 29, 5:46 PM MST
Where
Broomfield County, 1.48 mi NNE of Broomfield
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.940, -105.060

Hail, Weld

When
May 29, 6:22 PM MST
Where
Weld County, 4.61 mi SE of Platteville Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.180, -104.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224778, 224779.